Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Amarillo, TX

June 19, 20084 counties in Texas

NWS Amarillo, TX issued this flash flood warning at Jun 19, 2008, 4:36 PM CDT for 4 counties in Texas. It was in force for 114 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2008, 4:36 PM CDT (21:36 UTC)
Expired
Jun 19, 2008, 6:30 PM CDT
In force
114 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Armstrong County, TX, Carson County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 4 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 5:20 PM CDTFLASH FLOOD10 E Amarillo, TXFAST FLOWING WATER OVER ST FRANCIS JUST NORTH OF ST FRANCIS CHURCH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.6 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-497 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
800 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 192137
FFWAMA
TXC011-065-375-381-192330-
/O.NEW.KAMA.FF.W.0005.080619T2136Z-080619T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
436 PM CDT THU JUN 19 2008

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF CLAUDE...
  SOUTHWESTERN CARSON COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF PANHANDLE...
  SOUTHEASTERN POTTER COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF AMARILLO...
  EASTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF CANYON...

* UNTIL 630 PM CDT

* AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  PANTEX...AND PALO DURO CANYON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES...AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH.

LAT...LON 3549 10198 3549 10133 3475 10128 3475 10196
TIME...MOT...LOC 2136Z 180DEG 0KT 3524 10156

$$

JJB
1 follow-up statement
000 
WGUS74 KAMA 192317
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT THU JUN 19 2008

TXC065-375-192325-
/O.CAN.KAMA.FF.W.0005.000000T0000Z-080619T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POTTER TX-CARSON TX-
615 PM CDT THU JUN 19 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN CARSON
AND SOUTHEASTERN POTTER COUNTIES...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR CENTRAL OKLAHOMA AND CENTRAL TEXAS.

LAT...LON 3504 10197 3503 10150 3475 10128 3475 10196
TIME...MOT...LOC 2315Z 180DEG 0KT 3524 10156

$$

TXC011-381-192330-
/O.CON.KAMA.FF.W.0005.000000T0000Z-080619T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANDALL TX-ARMSTRONG TX-
615 PM CDT THU JUN 19 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHWESTERN ARMSTRONG AND SOUTHEASTERN RANDALL COUNTIES...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER SOUTHERN 
RANDALL AND SOUTHWESTERN ARMSTRONG COUNTIES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR CENTRAL OKLAHOMA AND CENTRAL TEXAS.

LAT...LON 3504 10197 3503 10150 3475 10128 3475 10196
TIME...MOT...LOC 2315Z 180DEG 0KT 3524 10156

$$

JJB/LG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:52 PM CDT, 44 minutes earlier.

Area forecast discussion, Jun 19, 3:52 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT THU JUN 19 2008

.DISCUSSION...
THUNDERSTORMS DEVELOPING ALONG A FRONTAL BOUNDARY MOVING SOUTHWEST
ACROSS THE CENTRAL PANHANDLES. AS STORMS HAVE ALREADY PRODUCED SEVERE
WEATHER IN THE HIGHLY MOIST AND UNSTABLE AIR...THINKING THE ATMOSPHERE
WILL CONTINUE TO SUPPORT SEVERE STORMS WITH ISOLATED SUPER CELLS
THROUGH THE EVENING AND POSSIBLY OVERNIGHT HOURS. CAN NOT RULE OUT
AN ISOLATED TORNADO...ESPECIALLY AS THE CELLS INTERACT WITH THE
BOUNDARIES MOVING THROUGH THE AREA. ADDITIONAL STORMS DEVELOPING
ALONG THE ROCKIES IN COLORADO AND NEW MEXICO SHOULD TRAVEL WITHIN THE
NORTHWEST FLOW ALOFT AND IMPACT THE PANHANDLES LATER THIS AFTERNOON
AND OVERNIGHT. SO...ASIDE FROM SEVERE WEATHER...AM ALSO SOME WHAT
CONCERNED FOR HEAVY RAINS AND LOCOLIZED FLOODING. HELD OFF ON A FLASH
FLOOD WATCH FOR NOW.

SIMILAR SYNOPTIC PATTERN REMAINS IN PLACE THROUGH EARLY NEXT WEEK.
FEEL GRIDS MAY BE A BIT OVER POPULATED...BUT AT THE SAME TIME...THERE
SEEMS TO BE FEW OBVIOUS DRY PERIODS WITHIN THE NEXT 5 DAYS. DID FEEL
THE DAYTIME HOURS ON SUNDAY AND MONDAY MAY SEE A BREAK IN
ACTIVITY...BUT THAT MAY ALSO CHANGE. SEE NO REASON WHY MOUNTAIN
CONVECTION WILL CEASE DURING THE AFTERNOON THROUGH MONDAY...AND
WITH THE RIDGE SITTING IN A SIMILAR POSITION...EXPECT ANY ROCKY
MOUNTAIN STORMS SHOULD PUSH INTO THE WESTERN ZONES. AT THE SAME
TIME...MODELS CONTINUE TO PRODUCE SHORT WAVES THAT TRIGGER STORMS IN
EASTERN COLORADO OR WESTERN KANSAS WHICH SHOULD ALSO BECOME DIRECTED
BY THE NORTHWEST FLOW ALOFT. SO CAN NOT RULE OUT THE EASTERN
PANHANDLES DURING THE AFTERNOON AND EVENING HOURS. EACH NEW MODEL RUN
SEEMS TO SHY AWAY FROM MAKING MAJOR CHANGES TO THE RIDGE UNTIL THE
DAY 6 OR 7 TIME FRAME...AT WHICH TIME THE GFS AND EURO ATTEMPT TO
PUSH THE RIDGE SLIGHTLY FURTHER EAST AND INCREASE THE HEIGHTS. THIS
WOULD FAVOR LOWER POP CHANCES FOR THE PANHANDLES...SO WILL AGAIN KEEP
THE DAY 6 AND 7 TIME FRAME DRY. FURTHERMORE...EXPECT ANY DAY THAT
PRODUCES THUNDERSTORMS WILL HAVE THE POTENTIAL FOR SEVERE.

NEED TO BEGIN SEVERE WEATHER OPS SO APOLOGIZE FOR THE ABREVIATED
AFD...STUCK WITH GUIDANCE TEMPS FOR THE MOST PART.

JJB

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS IN THE EXTENDED...OTHER THAN THUNDERSTORMS
AND CLOUD TO GROUND LIGHTNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                61  88  63  88  64 /  60  20  30  20  30
BEAVER OK                  62  85  61  94  62 /  60  20  30  10  30
BOISE CITY OK              61  85  59  87  63 /  50  20  30  20  30
BORGER TX                  66  87  66  89  68 /  60  20  30  20  30
BOYS RANCH TX              63  90  64  89  65 /  60  20  30  20  30
CANYON TX                  61  89  62  87  62 /  60  20  30  20  30
CLARENDON TX               64  88  65  87  66 /  60  20  30  10  30
DALHART TX                 61  87  61  87  61 /  50  20  30  20  30
GUYMON OK                  62  87  63  90  64 /  60  20  30  20  30
HEREFORD TX                62  89  62  89  62 /  50  20  30  20  30
LIPSCOMB TX                63  86  63  89  62 /  60  20  30  10  30
PAMPA TX                   64  85  64  87  68 /  60  20  30  10  30
SHAMROCK TX                66  88  66  89  66 /  60  20  30   5  30
WELLINGTON TX              67  89  67  90  68 /  60  20  30   5  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/08
Hazardous weather outlook, Jun 19, 2:16 PM CDT, 2 hours 20 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
216 PM CDT THU JUN 19 2008

OKZ001>003-TXZ001>020-201100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
216 PM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 578 UNTIL 9 PM ACROSS CIMARRON AND TEXAS COUNTIES IN THE
OKLAHOMA PANHANDLE...AND ALL BUT THE EASTERN PARTS OF THE TEXAS
PANHANDLES.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE...ESPECIALLY
DURING THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS.

ALSO...BREEZY CONDITIONS WILL REQUIRE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY NIGHT...SATURDAY
NIGHT...AND AGAIN ON SUNDAY NIGHT. ANY STORMS THAT DEVELOP WILL HAVE
THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD MONITOR
WEATHER DEVELOPMENTS THROUGH SUNDAY...AND BE PREPARED FOR POSSIBLE
ACTIVATION.

NUNEZ

In the hours before

Local storm report, Jun 19, 4:23 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
423 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND GST     6 ENE AMARILLO          35.22N 101.72W
06/19/2008  M73 MPH          POTTER             TX   ASOS

&&

EVENT NUMBER 00646

NUTTALL
Local storm report, Jun 19, 4:26 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
426 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             6 NE AMARILLO           35.27N 101.74W
06/19/2008  E1.00 INCH       POTTER             TX   EMERGENCY MNGR

            FRITCH HWY AND LOOP 335

&&

EVENT NUMBER 00647

NUTTALL
Local storm report, Jun 19, 4:28 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
428 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     6 ENE AMARILLO          35.22N 101.72W
06/19/2008  M81 MPH          POTTER             TX   ASOS

&&

EVENT NUMBER 00648

NUTTALL
Special weather statement, Jun 19, 4:28 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
428 PM CDT THU JUN 19 2008

TXZ019-192200-
DONLEY TX-
428 PM CDT THU JUN 19 2008

...STRONG THUNDERSTORM IN CENTRAL DONLEY COUNTY...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF GREENBELT LAKE MOVING EAST
AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN CENTRAL DONLEY COUNTY...INCLUDING THE CITY OF CLARENDON...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JC
Local storm report, Jun 19, 4:30 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
430 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             8 E AMARILLO            35.20N 101.68W
06/19/2008  E0.75 INCH       POTTER             TX   NWS OFFICE

            HAIL WAS ONGOING FOR 10 MINUTES.

&&

EVENT NUMBER 00649

BROST
Local storm report, Jun 19, 4:34 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
434 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             8 E AMARILLO            35.20N 101.68W
06/19/2008  M0.88 INCH       POTTER             TX   NWS OFFICE

            HAIL ONGOING

&&

EVENT NUMBER 00650

BROST

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:41 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter41 min
Jun 18, 7:44 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree91 min
Jun 18, 8:51 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree, Sherman84 min
Jun 18, 8:57 PM CDTTornado WarningAMAOchiltree63 min
Jun 18, 9:39 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts96 min
Jun 18, 9:55 PM CDTSevere Thunderstorm WarningAMADallam, Hartley80 min
Jun 18, 11:11 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Lipscomb, Ochiltree, Roberts, Wheeler94 min
Jun 19, 12:26 AM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler94 min
Jun 19, 2:49 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter56 min
Jun 19, 3:25 PM CDTSevere Thunderstorm WarningAMACarson, Moore, Potter65 min
Jun 19, 3:47 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall58 min
Jun 19, 4:09 PM CDTTornado WarningAMAArmstrong, Carson, Potter, Randall51 min
Jun 19, 4:16 PM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Potter, Randall2 hr
Jun 19, 4:39 PM CDTSevere Thunderstorm WarningAMADonley, Gray66 min
Jun 19, 4:43 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Potter, Randall62 min
Jun 19, 5:00 PM CDTTornado WarningAMAArmstrong, Donley45 min
Jun 19, 5:40 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley, Randall65 min
Jun 19, 6:03 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall57 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.